Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 12, 2009
Question from Kennesaw, Georgia, USA:
Our seven and a half-year-old daughter has had diabetes for just over two years. We are not newbies on the subject. We are vigilant about her care. Her A1cs have ranged from 5.8 to 6.9, with one excursion to 7.4. We have noticed a change in the last three weeks. It appears to take a much longer time to bring her blood sugars down (especially after a meal) and a longer time to bring up a low. Previously, the lowering of her blood sugar, even up in the 300s mg/dl [over 16.7 mmol/L], would take less than an hour. Now, it appears to be taking two to three hours. When treating a low in the past, it would come up to normal range within less than 15 minutes. Now, it takes up to an hour or so to bring her blood sugar into range, using 4 ounces of juice. Do you have any ideas as to what may be the cause of this sudden change? Do you have any ideas of treatment that may increase reaction times? She currently uses eight units of Lantus/day and Humalog at a ratio of 1:8 for breakfast and 1:15 for rest of day. She is currently on multiple injections and uses a DexCom CGM. Any ideas would be helpful.
With such diligent and intensive glycemic control with your basal-bolus strategy, my first guess is that now, after two years, your daughter may be emerging from her “diabetes honeymoon.” During this time, she has maintained some intact pancreatic endocrine hormone function and made some insulin which contributed to bringing down after-meal glucoses in a more rapid manner than you see now. Furthermore, the pancreas also makes other hormones (amylin and glucagon). Glucagon, for example, is particularly important to counteract insulin and helps to raise glucose when the blood concentration is low. These other pancreatic hormones can be impaired during the inflammatory response within the pancreatic beta cells during the course of type 1 diabetes. We are beginning to understand this more and more.
There is not a lot of experience in using amylin in children. You have glucagon in the form of your “Emergency Shot,” but I wouldn’t use it for the delays in correcting lows that you describe unless the child was having a severe low reaction such as one characterized by loss of level of consciousness or a convulsion.
You helpfully have the basal dose of Lantus and the insulin-to-carbohydrate ratio for Humalog. Do you also have a “correction formula” for the Humalog to treat unexpected highs?
I would suggest you talk to your pediatric endocrine provider for consideration of the following:
Get a correction formula to allow calculation of additional Humalog to treat unanticipated highs, if you do not already have one.
It may be time to increase the insulin-to-carbohydrate ratio at meals, especially if you find these higher post-meal levels tend to congregate with specific meals or specific mealtimes.
I would confirm some of those high and low readings from your glucose sensor with some fingerstick readings
Although likely not playing a role, be sure there are periodic checks (typically once yearly) for those conditions that often track with type 1 diabetes which can also affect metabolism and glucose absorption and regulation. These would include evidence of thyroid hormone imbalance, adrenal cortisol imbalance, and intestinal celiac disease.